Alert archive / Colorado / Freeze Warnings in 2022
Freeze Warning 8, NWS Pueblo, CO
NWS Pueblo, CO issued this freeze warning at Oct 23, 2022, 2:49 PM MDT for El Paso County, Huerfano County, Las Animas County, Colorado. It took effect at Oct 24, 2022, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2022, 2:49 PM MDT (20:49 UTC)
- In effect from
- Oct 24, 2022, 12:00 AM MDT
- Expired
- Oct 24, 2022, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
Counties El Paso County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -119 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 23, 11:06 AM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Oct 23, 11:06 AM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1106 AM MDT Sun Oct 23 2022 .UPDATE... Issued at 558 AM MDT Sun Oct 23 2022 HRRR and NAMNEST suggest that the mountain wave high winds just to the lee of Pikes Peak will continue for a few more hours. Extended the high wind warning until noon. Fort Carson had a peak wind of 50 knots with KCOS gusting close to 50 knots. --PGW-- && .SHORT TERM...(Today and tonight) Issued at 403 AM MDT Sun Oct 23 2022 Key Messages: 1) Red Flag Warning today for the plains and Interstate 25 corridor. 2) High Wind Warning a mountain wave forming over the foothills of the eastern mountains and a widespread high wind event over the southern San Luis Valley (SLV) and the the eastern plains, excluding El Paso County. 3) Winter Storm Warning for the highest peaks of the Continental Divide from midnight tonight through 6am on Monday. There is a Winter Weather Advisory for the lower elevations of the eastern San Juans and the Sawatch mountains, as well as the highest peaks of the Sangre de Cristo Mountains for the same time as the warning. Currently: Trough is progressing northeastward with some lightning seen in some convective elements, particularly over the southern mountains. Moderate to strong winds are occurring over the CWA with some gusts of around 60 mph or greater over and near the southeast mountains. KALS had a gust to 55 knots associated with a rain shower mixing down stronger winds aloft. Seasonably mild temperatures over much of the region with the gusty to strong winds along with mild air aloft. .Today...Active weather continues as the trough progresses across the region. No significant changes to the forecast. The trough will bring heavy snow to the Continental Divide region, especially the eastern San Juans. Strong winds will produce areas of blowing and drifting snow. The strong winds over the southeast mountains and southern Interstate 25 corridor are currently occurring with the strongest 700mb over this region. As the trough lifts northeast, cyclogenesis will occur over northeast Colorado. The core of the strongest 700mb wind swill move across southern Colorado during the day. With the daytime instability, strong winds aloft, and pressure gradient associated with the developing low, strong winds are likely over the San Luis Valley, southeast mountains, and eastern plains. Over the plains, wind gusts are around the 50 knot high wind criteria. The potential for blowing dust will add to the hazards produced by the winds. Added Kiowa County to the high wind warning has NBM shows some gusts over 50 knots. Daytime minimum humidities will not quite reach as low as 15 percent; however, the strong winds and dry fuels will result in higher fire danger despite the RH not quite reaching 15 percent. .Tonight..As the first trough moves to the northeast, winds will decrease over much of the region. Snow will become lighter during the evening with the best chances for snow over the mountains of Lake and Chaffee Counties with the northwest flow aloft. Cold front moves across the I25 corridor and plains during the evening. Some models suggest a chance for a brief period of light snow over the Palmer Divide behind the front. The front will also bring cooler air into the region. El Paso County has lows in the 20s for tonight and issued a freeze watch for this area. Other locations on the I25 corridor and plains have lows closer to freezing so suspect some frost advisories will be issued tonight. --PGW-- .LONG TERM...(Monday through Saturday) Issued at 403 AM MDT Sun Oct 23 2022 Key Messages: 1) Possible first hard freeze for the plains Monday night 2) Another storm system may impact the area Wednesday night/Thursday Southern stream portion of the upper trough closes off across northern NM Monday morning and drops southeastward into eastern NM by 00z Tue. In spite of this closed off solution, models look rather dry on Monday with some lingering showers across the mountains and far southern portions of the southeast mountains/plains especially during the morning hours. Overall, not expecting much impact from this as any additional snow across the central mountains, where northwesterly flow will provide best orographics, will be spotty and light as drier air works in. Easterly upslope across the southern Sangres is fairly weak with deepest moisture confined farther south into NM and the TX panhandle. Pops will carry generally isolated to low end scattered category values with a decreasing trend in the afternoon. Otherwise, expect temperatures to drop below normal for afternoon highs. Monday night will be the first potential hard freeze across the southeast plains where an end of the season freeze has not yet occurred. Suspect day shift will be hoisting a freeze watch for most of the area, but with multiple headlines already out, and a freeze watch extending into Monday morning, will let later shifts address this as other impact headlines for today expire. A brief reprieve in the weather returns for Tuesday with temperatures returning to near normal. Another potential freeze will occur Tuesday night if the end of season freeze doesn't quite make it Monday night. Another storm system will approach from the northwest on Wednesday which will bring a return of snow showers to the mountains and gusty winds to the southeast plains though gusts do not look quite as strong as today's system. RH values are running above 15 percent, so some near critical fire weather conditions will be possible but thresholds may come up just shy due to cooler temperatures. Much like the previous system, southern stream energy closes off an upper low across northern NM which drops southeastward. This will bring strong cold front through the plains late Wed night/Thursday morning with the possibility of showers spread in behind it. Lower eastern slopes of the southeast mountains could pick some light accumulations if winds pull around from the NE providing a brief window for upslope flow. System is another quick mover though which should keep accumulations on the light side. It dries out and warms up again for late week into next weekend. -KT && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1106 AM MDT Sun Oct 23 2022 VFR conditions are expected over KALS, KCOS, and KPUB throughout the forecast period, unless blowing dust develops over the terminals, then MVFR conditions are possible. The very strong winds will persist throughout the afternoon and the early evening. Expect wind gusts to weaken at around 00z. Winds will remain northerly over after all of the forecast points through the rest of the period after the winds weaken. && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM MDT Monday for COZ058-061-067- 073-075. Winter Storm Warning until 6 AM MDT Monday for COZ060-066-068. High Wind Warning until 6 PM MDT this evening for COZ070-071-074- 075-079-080-086>089-093>099. High Wind Warning until noon MDT today for COZ084-085. Red Flag Warning until 8 PM MDT this evening for COZ226>237. Freeze Watch from late tonight through Monday morning for COZ084- 085. && UPDATE...PGW SHORT TERM...PGW LONG TERM...KT AVIATION...SKELLY
Hazardous weather outlook, Oct 23, 5:49 AM MDT, 9 hours before
Hazardous Weather Outlook National Weather Service Pueblo CO 549 AM MDT Sun Oct 23 2022 COZ058>089-093>099-241200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 549 AM MDT Sun Oct 23 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A strong Pacific storm system will bring heavy mountain snows, damaging winds and high fire danger to portions of southern Colorado today. Snow will be heaviest over over the Continental Divide region, especially the eastern San Juan Mountains. The heaviest snow will fall this morning and become lighter in the afternoon. Wind gusts up to 60 mph are possible over the eastern plains, much of the Interstate 25 corridor, and the San Luis valley. Gusts to around 70 mph will be possible across the southeast mountains. These strong winds may produce blowing dust on the eastern plains, Interstate 25 corridor, and San Luis Valley. The strong winds along with low daytime humidities will result in critical fire weather conditions today over the eastern plains and Interstate 25 corridor. A killing freeze may be possible late tonight over El Paso County with the potential for frost over the eastern plains and the remainder of the Interstate 25 corridor. .DAYS TWO THROUGH SEVEN...Monday through Saturday A hard freeze will be possible Monday morning across El Paso county, and again Tuesday morning across most of the southeast plains. Take precautions now to protect tender vegetation and drain exposed irrigation pipes as several hours of below freezing temperatures will be likely. Another storm system will spread snow into the mountains on Wednesday which will spread eastward across the southeast mountains late Wednesday night into Thursday. This may produce some light to moderate snowfall accumulations in and near the mountains through Thursday morning. The southeast plains will see gusty winds on Wednesday with some near critical fire weather conditions possible. A cold front will drop temperatures for Thursday with another hard freeze possible Thursday night. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 31/31
In the hours before
Local storm report, Oct 23, 10:12 AM MDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1012 AM MDT SUN OCT 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM NON-TSTM WND GST 3 ENE MANITOU SPRINGS 38.87N 104.86W
10/23/2022 M63 MPH EL PASO CO TRAINED SPOTTER
&&Local storm report, Oct 23, 10:13 AM MDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1013 AM MDT SUN OCT 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM NON-TSTM WND GST 1 WNW AIR FORCE ACADEMY 39.01N 104.89W
10/23/2022 M78 MPH EL PASO CO MESONET
&&
MWLocal storm report, Oct 23, 11:37 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT SUN OCT 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM NON-TSTM WND GST 3 SE STONINGTON 37.27N 102.13W
10/23/2022 M58 MPH BACA CO MESONET
&&Local storm report, Oct 23, 12:57 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1257 PM MDT SUN OCT 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM NON-TSTM WND GST 4 SW CAMPO 37.06N 102.63W
10/23/2022 M60 MPH BACA CO MESONET
MESONET STATION UCNC2 UTE CANYON.
&&Local storm report, Oct 23, 1:01 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
101 PM MDT SUN OCT 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM NON-TSTM WND GST 9 S SPRINGFIELD 37.28N 102.62W
10/23/2022 M58 MPH BACA CO ASOS
ASOS STATION KSPD 8 S SPRINGFIELD.
&&
MWLocal storm report, Oct 23, 2:16 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
216 PM MDT SUN OCT 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM NON-TSTM WND GST 9 S SPRINGFIELD 37.28N 102.62W
10/23/2022 M59 MPH BACA CO ASOS
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:59 AM MDT | Freeze Watch | PUB | El Paso | 11 hr |
| Oct 23, 2:49 PM MDT | Frost Advisory | PUB | Crowley, Custer, Fremont, Otero, Pueblo, Teller | 17 hr |
| Oct 23, 2:49 PM MDT | Freeze Watch | PUB | Baca, Bent, Crowley, Custer, El Paso, Fremont and 6 more | 24 hr |
Nearby
Freeze Warnings in Colorado, 2022Every freeze warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.